Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS San Diego, CA

July 31, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 31, 2005, 12:51 PM PDT for San Diego County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 12:51 PM PDT (19:51 UTC)
Expired
Jul 31, 2005, 1:32 PM PDT
In force
41 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 311952
SVRSGX
CAC073-312030-
/O.NEW.KSGX.SV.W.0022.050731T1951Z-050731T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1251 PM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 130 PM PDT

* AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF 
  SANTA YSABEL AND ABOUT 10 MILES NORTHWEST OF JULIAN. THE STORM WAS
  MOVING SOUTHEAST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA YSABEL BY 105 PM PDT
  JULIAN BY 115 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636

$$

LAVIS
2 follow-up statements
000 
WWUS56 KSGX 312011
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 PM PDT SUN JUL 31 2005

CAC073-312030-
/O.CON.KSGX.SV.W.0022.000000T0000Z-050731T2030Z/
SAN DIEGO CA-
111 PM PDT SUN JUL 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
SANTA YSABEL. THE STORM WILL MOVE NEAR JULIAN...AND OTHER LOCATIONS  
ALONG HIGHWAY 78 EAST OF RAMONA. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636

$$

LAVIS
000 
WWUS56 KSGX 312032
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SUN JUL 31 2005

CAC073-312042-
/O.CAN.KSGX.SV.W.0022.000000T0000Z-050731T2030Z/
SAN DIEGO CA-
130 PM PDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

AT 130 PM...THE STORM WHICH WAS NEAR LAKE SUTHERLAND...JUST WEST OF 
SANTA YSABEL...HAD WEAKENED. THE SEVERE THUNDERSTORM WARNING HAS 
EXPIRED. 

FREQUENT LIGHTNING NEAR AND EAST OF RAMONA HAS STARTED SEVERAL NEW 
WILDFIRES IN THE AREA. 

LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636

$$

LAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:30 AM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 9:30 AM PDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN JUL 31 2005

.SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER
THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS
AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND
VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND
FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FLASH FLOOD WATCH IS IN EFFECT AGAIN TODAY FOR THE MOUNTAINS AND
DESERTS AS MORE AFTERNOON CONVECTION WILL DEVELOP WITH DAYTIME
HEATING. THE ATMOSPHERE STILL HAS ABUNDANT MOISTURE WITH PWS OF 1.63
INCHES ON THE MORNING SOUNDING FROM NKX BUT THERE HAVE BEEN SMALL
BUT POSSIBLY SIGNIFICANT CHANGES. CAPE IS NOW 295 J/KG...DOWN FROM
851 J/KG YESTERDAY WITH AN INCREASE IN NEGATIVE ENERGY. THE SOUNDING
IS NOW MORE OF A CLASSIC INVERTED V...SO CONVECTION MAY BEGIN LATER
AND NOT BE AS WIDESPREAD AS YESTERDAY BUT COULD STILL PRODUCE
DAMAGING WINDS AND HAIL. GOES SATELLITE DERIVED PWS WERE IN EXCESS
OF 2 INCHES OVER IMPERIAL COUNTY. EASTERLY WINDS ALOFT WILL ADVECT
THIS MOISTURE INTO SOCAL TODAY AND MONDAY...AND A FEW STORMS COULD
REACH INTO THE INLAND VALLEYS.

NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY
UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE
MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE
OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE
MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW
LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V
SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND
HAIL IN THE STRONGEST STORMS.

&&

.AVIATION...
EXPECTING ANOTHER ACTIVE AFTERNOON WITH SCATTERED THUNDERSTORMS OVER
MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY
TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS.
TSTMS STARTING ABT 18Z AND CONTINUING TO 02Z OR LONGER. ISOLATED
STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL
AND LOCAL WIND GUSTS 50-60 MPH.

MARINE LAYER DEEPENED SLIGHTLY OVERNIGHT AND EXTENDED FURTHER INTO
SOUTHERN SAN DIEGO COUNTY PAST SDM...NKX AND NEAR SANTEE. STILL NO
LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS SHOULD LINGER
NEAR BEACHES OF SRN SAN DIEGO COUNTY EARLY THIS AFTN. MARINE LAYER
SHOULD DROP BACK SLIGHTLY TONIGHT/MON AND REMAIN CONFINED NEAR THE
COAST. LOW CLOUDS WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE
TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT
MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT FROM 10 AM
UNTIL 7 PM TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 10:45 AM PDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT SUN JUL 31 2005

CAZ055-056-058-060-061-062-311300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 10 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS
ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED.

CAZ048-050-311300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD
DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE
THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE
DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND
VALLEYS MONDAY AFTERNOON. THE THREAT FOR FLASH FLOODING WILL BE
MODERATE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

In the hours before

Local storm report, Jul 31, 12:42 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HEAVY RAIN       8 S PINE VALLEY         32.74N 116.50W
07/31/2005  0.52 INCH        SAN DIEGO          CA   MESONET

            THE MORENA RESERVOIR ALERT GAGE RECORDED 0.52 INCHES OF
            RAIN IN 13 MINUTES.

1207 PM     HEAVY RAIN       2 S FOREST FALLS        34.06N 116.92W
07/31/2005  0.75 INCH        SAN BERNARDINO     CA   MESONET

            THE YUCAIPA RIDGE ALERT GAGE RECORDED 0.75 INCHES OF RAIN
            IN 22 MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:56 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 31, 11:57 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 31, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 31, 4:10 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 31, 4:32 PM PDTSevere Thunderstorm WarningSGXSan Diego82 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.